Friday, August 01, 2014
Wednesday, June 18, 2008 jean, Community Member, asks

Q: Is it safe to take melatonin if on high blood pressure medicine?

is it safe to take melatonin if on high blood pressure medicine

Answer This
Answers (2)
Sue, Community Member
6/29/08 2:06pm

Thanks so much for your question Jean.  In searching our site I found several articles and posts focused on melatonin.  Check out the links below to see what each reads.

 

Insomnia - Medications

Sleep Disorders - Melatonin - The Natural Sleeping Pill

Melatonin helps critically ill patients sleep

 

Thanks and all the best, sue (moderator)

Reply
6/21/08 1:12am

Dear Jean,

The best thing you can do is consult with your Pharmacist or Physician. The drugs that are known to have interactions with melatonin are the following (please do not take this to be a complete list!):

Immunosuppressants (azathioprine, cyclosporine)

Corticosteriods (prednisone)

sleeping pills, anti-anxiety drugs, narcotic pain relievers (codeine), sedatives, psychiatric medicines, anti-seizure drugs, muscle relaxants, antihistamines that cause drowsiness (diphenhydramine), herbs that cause drowsiness (valerian, kava).

It is also important to know that the FDA has not reviewed melatonin for it's safety or effectiveness.  Again, however, consult your doctor...he/she can help you decide if it's a good idea for you to take it.

 

Regards,

Dr. Jennifer Fee

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By jean, Community Member— Last Modified: 05/04/14, First Published: 06/18/08